Alert archive / California / Wind Advisories in 2024

Wind Advisory 19, NWS Reno, NV

December 20, 20247 counties in California; 4 counties in Nevada

NWS Reno, NV issued this wind advisory at Dec 20, 2024, 12:17 PM PST for 7 counties in California; 4 counties in Nevada. It took effect at Dec 21, 2024, 4:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2024, 12:17 PM PST (20:17 UTC)
In effect from
Dec 21, 2024, 4:00 AM PST
Expired
Dec 21, 2024, 4:00 PM PST
In force
12 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 68 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2753 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WWUS75 KREV 202017
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1217 PM PST Fri Dec 20 2024

CAZ071-072-NVZ002-220000-
/O.NEW.KREV.WI.Y.0019.241221T1200Z-241222T0000Z/
Greater Lake Tahoe Area-Lassen-Eastern Plumas-Eastern Sierra
Counties-
Including the cities of Incline Village, Susanville, Sierraville,
Markleeville, Loyalton, Truckee, Westwood, South Lake Tahoe,
Stateline, Glenbrook, Tahoe City, and Portola
1217 PM PST Fri Dec 20 2024

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY...

* WHAT...South to southwest winds 20 to 25 mph with gusts up to 50 
  mph. Wave heights of 2 to 4 feet on Lake Tahoe.

* WHERE...Greater Lake Tahoe Area, and Lassen-Eastern Plumas-Eastern 
  Sierra Counties.

* WHEN...From 4 AM to 4 PM PST Saturday.

* IMPACTS...Gusty winds may blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Hazardous boating conditions possible. Small 
  boats, kayaks and paddle boards will be prone to capsizing and 
  should remain off lake waters until conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.


&&

$$

NVZ003-220000-
/O.NEW.KREV.WI.Y.0019.241221T1200Z-241222T0000Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Virginia City, Verdi, Sparks, and
Gardnerville
1217 PM PST Fri Dec 20 2024

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY...

* WHAT...South to southwest winds 15 to 25 mph with gusts up to 45 
  mph. Wind prone areas along US 395/I580 could gust up to 55 mph.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 4 AM to 4 PM PST Saturday.

* IMPACTS...Gusty winds may blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

TF
2 follow-up statements
677 
WWUS75 KREV 211019
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
219 AM PST Sat Dec 21 2024

CAZ071-072-NVZ002-220000-
/O.CON.KREV.WI.Y.0019.241221T1200Z-241222T0000Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-Greater Lake Tahoe
Area-
Including the cities of Tahoe City, Westwood, South Lake Tahoe,
Sierraville, Incline Village, Portola, Glenbrook, Truckee,
Stateline, Loyalton, Susanville, and Markleeville
219 AM PST Sat Dec 21 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 50 
  mph. Wave heights of 2 to 4 feet on Lake Tahoe.

* WHERE...Greater Lake Tahoe Area, and Lassen-Eastern Plumas-Eastern 
  Sierra Counties.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds may blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Hazardous boating conditions possible. Small 
  boats, kayaks and paddle boards will be prone to capsizing and 
  should remain off lake waters until conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans. Winds this strong can make driving 
difficult, especially for high profile vehicles. Use extra caution.


&&

$$

NVZ003-220000-
/O.CON.KREV.WI.Y.0019.241221T1200Z-241222T0000Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Virginia City, Gardnerville, Verdi, and
Sparks
219 AM PST Sat Dec 21 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 45 
  mph. Wind prone areas along Highway 395 and I-580 could gust up to 
  55 mph.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds may blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans. Winds this strong can make driving 
difficult, especially for high profile vehicles. Use extra caution.

&&

$$

WH
264 
WWUS75 KREV 212357
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
357 PM PST Sat Dec 21 2024

CAZ071-072-NVZ002-003-220100-
/O.EXP.KREV.WI.Y.0019.000000T0000Z-241222T0000Z/
Greater Reno-Carson City-Minden Area-Greater Lake Tahoe Area-
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Incline Village, Markleeville, Truckee,
Glenbrook, Loyalton, South Lake Tahoe, Tahoe City, Sierraville,
Verdi, Susanville, Westwood, Virginia City, Stateline,
Gardnerville, Sparks, and Portola
357 PM PST Sat Dec 21 2024

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

Wind gusts across the region are expected to taper off below 
criteria going into the evening. Winds across some areas along the 
Sierra Front, however, will continue to be breezy from the 
south-southwest through the night. Therefore, the wind advisory will 
be allowed to expire on time.

$$

AY

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 20, 3:01 AM PST, 9 hours 16 minutes earlier.

Area forecast discussion, Dec 20, 3:01 AM PST, 9 hours 16 minutes before
Area Forecast Discussion
National Weather Service Reno NV
301 AM PST Fri Dec 20 2024

.SYNOPSIS...

* Valley inversions and areas of freezing fog linger through this
  morning. Otherwise, dry and mild weather prevails today.

* A quick-moving storm will bring strong gusty winds, light rain
  showers, and high elevation snow showers this weekend.

* A stronger storm remains possible on Christmas Eve, likely
  impacting holiday travel.

&&

.DISCUSSION...

Today will be the final day in a series that features dry, quiescent
conditions before we enter a stretch of much more stormy, unsettled
weather to wrap up 2024. Residual inversions will likely yield
another morning of low stratus and freezing fog for the Honey Lake
Basin, Smoke Creek/Black Rock deserts, the Martis Valley, and the
Tahoe Basin before mixing out this afternoon. Otherwise, expect
mild daytime highs in the upper 40s and 50s.

Our incipient storm arrives on Saturday, providing light rain, high
elevation snow, and strong gusty winds. The latter appears to be
the most impactful as southwest/west winds approach 35-45 mph
across lower elevation Sierra communities and the Sierra Front
Saturday morning/afternoon with wind gusts exceeding 90 mph along
exposed Sierra ridgetops. Be prepared for impacts to recreation
and bumpy flights into and out of regional airports. Rain and snow
totals will be meager with this storm with accumulating snowfall
of only 1-4" confined to elevations above 7000-7500 feet by Sunday
night. Still, there may be some slick roads and travel delays for
Sierra passes this weekend. Elsewhere, light rain of a few
hundredths to perhaps a couple tenths is expected over the
weekend.

We're still on track for a stronger storm Monday night and
Tuesday (Christmas Eve), bringing another bout of gusty to strong
winds and heavier mountain snowfall compared to its predecessors.
However, rain and snow amounts have trended downward quite
considerably in latest guidance. There is still high confidence
that this storm will provide heavy snow to Sierra passes, which
will likely result in travel delays leading up to Christmas.
Additionally, gusty winds will yield more turbulent flights
Tuesday. There is still much to be determined with this storm as
guidance wavers, but the key takeaway is this: Do your holiday
travel on Monday, and be prepared for slick roads and slowdowns
in/across the Sierra if you must travel on Christmas Eve.

On a brighter note, there's a good chance (>40%) that most Sierra
residents wake up to a White Christmas. Those of you in the Greater
Reno-Carson-Minden area, well, you'll just have to keep dreaming.

-Salas

&&

.AVIATION...

The main weather impact today will be IFR/LIFR conditions at
KTRK/KTVL until around 18z due to FZFG. KRNO/KCXP/KMEV may see
reduced slantwise visibilities due to hazy skies through this
morning. Otherwise, VFR conditions will prevail today. An
approaching storm will bring periods of LLWS and turbulence
late tonight and Saturday with rain and snow showers to regional
terminals over the weekend.

Biggest impacts will be from the wind Saturday as latest CAMS
show a potential critical layer developing near the Tahoe Basin
and along the Hwy 395 corridor. There is a 2-4 hour window where
gusts could approach or exceed 40 kts (70% chance) between
16Z-22Z in these areas.

-Salas

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

Nearby

Wind Advisories in California, 2024Wind Advisories in Nevada, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.